California, 2017Debris Flows and Flooding in California, March 4 to 5, 2017
March 4 to 5, 2017 · NWS MTR · 10 events in 5 counties and zones
A cold front moved through the MTR CWA the night of Saturday March 4th producing steady rain and isolated thunderstorms into Sunday. This system resulted in minor roadway flooding, a debris flow, and pea sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the MTR CWA the night of Saturday March 4th producing steady rain and isolated thunderstorms into Sunday. This system resulted in minor roadway flooding, a debris flow, and pea sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 4, 6:26 PM PST, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 4, 6:26 PM PST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
626 PM PST Sat Mar 4 2017
.SYNOPSIS...Cold front slowly approaching the North Bay counties
with warm frontal light rain already occurring. A brief period of
steady rain expected tonight into the pre-dawn hours of Sunday
for most areas as the front moves through the region. Much cooler
Sunday with post frontal showers and isolated thunderstorms as
snow levels lower from 3000 to 2000 feet. Lingering showers Monday
morning, mainly in the North Bay then a warming and drying trend
Monday afternoon through most of next week.
&&
.DISCUSSION...as of 2:30 PM PST Saturday...Light warm-frontal
rains already occurring across north Bay Counties. The automated
gauge at Venado in northern Sonoma County has already picked up
0.40".The main rain band associated with the cold front will
continue to move into the North Bay counties over the next several
hours, then shift south of the Golden Gate through the evening.
This system is still expected to be fairly weak with not a lot
of moisture to work with, although periods of rain are expected
through the night. In addition, cold and blustery northwest winds
will develop as a much colder airmass settles over the region.
Rain will turn to showers on Sunday, along with a slight chance of
thunderstorms, with small hail possible. Snow levels will lower
to 2000 feet in the far North Bay near Mount St Helena and Hwy 29,
2500 feet around Mt Diablo and 3000 feet from Mt Hamilton
southward by later Sunday afternoon with locally lower levels in
any heavy convective showers. There will be a secondary
disturbance that will pass over the North Bay later Sunday
afternoon and evening that will generate another round of
organized showers. Storm total rainfall by Monday morning of
0.25-0.75 on average across the region (lowest values in the rain
shadowed valleys) with local amounts from 1.0-1.5 inches in the
coastal hills.
A few lingering showers could persist into Monday, otherwise a
drying trend is expected to begin by late in the day. Dry
conditions are expected then through the week, although there are
differences in model solutions by next weekend. The ECMWF and the
Canadian models both keep a ridge in place over the west while
the GFS brings another batch of rain showers to the state by
Saturday.
&&
.AVIATION...As of 6:30 PM PST Saturday...Rain showers with
MVFR/IFR cigs moving into the North Bay. This precip will spread
into the rest of the district tonight. Cigs will be mainly MVFR
with local IFR conditions near the foothills. General ssw flow
over the area but local terrain effects are causing se winds in
the greater SFO Bay Area. Winds are increasing across the SFO Bay
Area with gusts to 25 kt. Models indicate these winds holding up
through the night then increasing Sunday afternoon as the low
approaches the Pacific Northwest coast. Possibility of a
thunderstorm Sunday afternoon.
Vicinity of KSFO...Becoming MVFR with cigs 2000-2500 feet with
light rain. Brief IFR conditions possible with heavier showers.
South to southeast winds gusting to 25 kt switching to ssw after
05Z. Rain changes to showers by late evening.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...MVFR after 04Z with showers developing.
South to southwest winds gusting to 20 kt.
&&
.MARINE...as of 01:34 PM PST Saturday...Southwest winds will
become gusty by this afternoon ahead of a cold frontal passage.
winds turn northwest...but remain gusty in the wake of the
frontal passage tonight and into tomorrow. building west to
northwest swell through the weekend with hazardous conditions
from squared seas on sunday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Mry Bay from 9 PM
SCA...Pigeon Pt to Pt Pinos 0-10 nm from 9 PM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 9 PM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 9 PM
SCA...SF Bay
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pt Arena to Pt Reyes 0-10 nm from 9 PM
&&
PUBLIC FORECAST: Sims
AVIATION: W Pi
MARINE: BAM
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Mar 4, 1:51 AM PST, 18 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
151 AM PST Sat Mar 4 2017
CAZ006-505>513-516>518-528>530-050100-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
151 AM PST Sat Mar 4 2017
This Hazardous Weather Outlook is for portions of Northern
California.
.DAY ONE...Today and tonight
Increasing clouds with rain developing in the North Bay and then
spreading north to south late this afternoon through tonight.
Gusty southerly winds from 20 to 30 mph ahead of the frontal
passage.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Steady rain quickly turns to showers Sunday morning but lasting
on and off through the day. There will be a slight chance of
thunderstorms with small hail and lightning the main threat. Snow
levels will lower to around 2000 feet in the far North Bay, 2500
feet around the Bay Area and 3000 feet for the Central Coast,
locally lower in heavier convective showers. Shower threat
continues Sunday night into Monday morning with seasonably cool
overnight lows. Then a warming and drying trend Monday afternoon
through much of next week as high pressure builds.
Event by event
5 flood, 3 hail, 2 debris flow. Local standard time, as filed.
Flood, San Francisco
- When
- March 4, 8:43 PM PST to 9:43 PM PST
- Where
- San Francisco County, 2.23 mi NE of Ocean View to 2.22 mi NE of Ocean View
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.745, -122.405
Roadway flooding Us 101 N at Cesar Chavez St offramp.
Flood, Alameda
- When
- March 4, 8:45 PM PST to 9:45 PM PST
- Where
- Alameda County, 1.88 mi SSE of Emeryville to 1.89 mi SSE of Emeryville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.825, -122.266
Roadway flooding at 3601 Telegraph Ave.
Flood, San Francisco
- When
- March 4, 8:51 PM PST to 9:51 PM PST
- Where
- San Francisco County, 0.99 mi WNW of Ocean View to 0.97 mi WNW of Ocean View
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.723, -122.448
Roadway flooding I-280 S Ocean Ave Offramp, 2 inches of standing water across all lanes.
Flood, San Francisco
- When
- March 4, 9:09 PM PST to 10:09 PM PST
- Where
- San Francisco County, 5.64 mi E of Crissy Aaf to 5.67 mi E of Crissy Aaf
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.809, -122.367
Roadway flooding reported at I80E at Treasure Island offramp near San Francisco.
Debris Flow, Contra Costa
- When
- March 4, 10:32 PM PST to 11:32 PM PST
- Where
- Contra Costa County, 5.12 mi SE of Clayton to 5.15 mi SE of Clayton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.906, -121.874
Mud/rock slide on Marsh Creek Road near Morgan Territory Road. Large boulders in roadway.
Flood, Alameda
- When
- March 4, 10:38 PM PST to 11:38 PM PST
- Where
- Alameda County, 1.22 mi S of Dougherty to 1.27 mi S of Dougherty
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.702, -121.922
Roadway flooding I-580 S connector to I-680. Both lanes flooded on connector.
Hail, San Francisco
- When
- March 5, 7:10 AM PST to 7:15 AM PST
- Where
- San Francisco County, 2.12 mi NE of San Francisco
- Measured
- 0.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -122.420
Hail, Santa Clara
- When
- March 5, 9:56 AM PST to 10:06 AM PST
- Where
- Santa Clara County, 0.55 mi E of Los Gatos
- Measured
- 0.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.230, -121.960
Hail, Sonoma
- When
- March 5, 3:10 PM PST to 3:20 PM PST
- Where
- Sonoma County, 0.02 mi SE of Mark West
- Measured
- 0.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -122.780
Debris Flow, Alameda
- When
- March 5, 7:32 PM PST to 8:32 PM PST
- Where
- Alameda County, 2.23 mi N of Fairmont Terrace to 2.22 mi N of Fairmont Terrace
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.752, -122.098
Small land slide on Redwood Road in Anthony Chabot Park.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Hail in California, March 4 to 6, 20170.75 in hail · 17 events
- Heavy Snow in Idaho, March 4 to 5, 20175 events
- Winter Storm and High Wind in Wyoming, March 4 to 6, 201777 kt wind · 4 events
- Winter Weather in Ohio, March 4, 20174 events
- Heavy Snow and Winter Weather in Montana, March 4 to 5, 20174 events
- Heavy Snow in Oregon, March 4 to 6, 20174 events
- Winter Storm and Winter Weather in California, March 4 to 7, 20173 events
- Heavy Snow in Washington, March 4 to 5, 20173 events
- Winter Storm in Idaho, March 4 to 6, 20173 events
- Heavy Snow in California, March 4 to 6, 20173 events
- Heavy Rain in Hawaii, March 4 to 5, 20172 events
- Heavy Snow in Nevada, March 4 to 6, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688551, 688553, 688554, 688555, 688558, 688556, 688559, 688560, 688562, 688564.